Tornadoes · United States · Iowa · 2001
F0 tornado, George, Iowa, June 12, 2001
This F0 tornado ran 0.1 miles across Lyon County on June 12, 2001, touching down at 9:12 PM CDT and reaching 50 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F0
- Date
- June 12, 2001
- Touchdown
- 9:12 PM CDT (02:12 UTC)
- Path length
- 0.1 miles (0.2 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- County
- Lyon County
- Touchdown point
- 43.400, -96.000
- Lift-off point
- 43.400, -96.000
- Record number
- 217
What the Weather Service recorded
A brief tornado caused no reported damage or injuries.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
45 minutes of warning. NWS FSD issued a tornado warning for this county at 01:27 UTC, 45 minutes before the tornado touched down, in force until 02:15 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 22:51 UTC | 23:30 UTC | Severe Thunderstorm Warning | FSD |
| 23:27 UTC | 00:00 UTC | Severe Thunderstorm Warning | FSD |
| 00:19 UTC | 01:00 UTC | Severe Thunderstorm Warning | FSD |
| 00:58 UTC | 01:30 UTC | Tornado Warning | FSD |
| 01:27 UTC | 02:15 UTC | Tornado Warning | FSD |
| 02:11 UTC | 02:45 UTC | Tornado Warning | FSD |
| 02:52 UTC | 03:15 UTC | Severe Thunderstorm Warning | FSD |
| 02:55 UTC | 06:00 UTC | Flash Flood Warning | FSD |
| 03:40 UTC | 04:30 UTC | Severe Thunderstorm Warning | FSD |
| 04:30 UTC | 05:15 UTC | Severe Thunderstorm Warning | FSD |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Moderate Risk. The outlook in force was issued at 01:06 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the tornado touched down at Jun 12, 3:55 PM CDT, 5 hours 17 minutes earlier.
Area forecast discussion, Jun 12, 3:55 PM CDT, 5 hours 17 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 355 PM CDT TUE JUN 12 2001 FAIRLY STRONG MID LVL SHORTWV MOVG THRU CWA ATTM...INTERACTING WITH POTENT WMFNT WHICH HAS MOVED NWD TOWARD SIOUX CITY. THIS WMFNT WL CONT TO LIFT NWD AS THE NIGHT PROGESSES...MAINLY OVR THE ERN HALF OF THE CWA...AND SOME OVERNIGHT LOWS OVER THE EAST MAY NOT BE MUCH COLDER THAN THEIR CRNT READINGS RIGHT NOW. AS FAR AS CONVECTION CHANCES...AM WONDERING WHAT MAY OR MAY NOT DVLP BEHIND THE CRNT LINE OF CONVECTION MOVG THRU THE I 90 CORRIDOR. SO FAR...NO ECHOES TO REPORT ON THE KOAX AND KLNX 88D'S...AND IN FACT CONDITIONS HAVE CLOUDED UP AGAIN IN NE NEB. CRNT THOUGHTS NOW...ARE THAT EVENING CONVECTION MAY HAVE TROUBLE BREAKING ALONG THE WMFNT DUE TO A LACK OF MID LVL SUPPORT TO KICK IT OFF...HOWEVER OF COURSE...THIS IS VERY TRICKY. CAP STRENGHTENS OVR MUCH OF THE CWA VERY LATE TNGT...AS 700MB LVL DRAMATICALLY WM'S AHD OF CDFNT TO THE WEST. THEREFORE...NOT REAL CONFIDENT THAT THE WRN HIGH PLAINS CONVECTION WL MOVE MUCH FURTHER EAST THAN THE JAMES VALLEY OR THE FAR NRN TIER OF CWA...AS IT LIFTS E TO NEWD WITH THE MID LVL FLOW AND OVER THE CAP. SO THEREFORE WORDED THE ZONES ACCORDINGLY. CDFNT MOVES INTO CWA ON WEDNESDAY...AND USED THE AVN/ETA SOLN FOR TIMING. STRONG CAP EXISTS AHD OF THE BNDRY...SO PCPN LOOKS TO BE RIGHT ALONG AND BEHIND THE FNT. COULD ACTUALLY GET QUITE WM IN THE ERN HALF...WITH STOUT SRLY WINDS AND PARTLY SUNNY SKIES. THIS IS THE AREA TO BE MOST CONCERNED ABOUT FOR SVR CHCS...FM ARND YANKTON TO JACKSON MN. JAMES VALLEY MAY NOT GET MUCH OUT OF THE FRONTAL BNDRY AS THEY ARE TOO FAR BEHIND THE CONVERGENT ZONE. AS THE CAPPING BREAKS ALONG THE BNDRY...CONVECTION SHOULD FIRE LATE IN THE DAY AND THRU THE NIGHT IN THE EAST. THURSDAY LOOKS MUCH COOLER AND SHOWERY OVER MANY LOCATIONS...WRAP ARND BEHIND THE SYSTEM. STILL A SMALL SHORTWV PROGGED ON SUNDAY... BUT AGREE WITH THE PMDEPD THAT THE MRF HGTS LOOK ONCE AGAIN OVERDONE...SO TRENDED THE TEMPS CLOSER TO NORMAL. .FSD...NONE FUHS
In the hours before
Special weather statement, Jun 12, 3:31 PM CDT, 5 hours 41 minutes before
IAZ032-122100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 331 PM CDT TUE JUN 12 2001 ...SEVERE THUNDERSTORM WATCH CANCELLED FOR IDA COUNTY IN NORTHWEST IOWA... THE SEgVERE THUNDERSTORM WATCH THAT WAS IN EFFECT FOR IDA COUNTY IN NORTHWEST IOWA HAS BEEN CANCELLED.
Local storm report, Jun 12, 5:14 PM CDT, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
514 PM CDT TUE JUN 12 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0428 PM OCHEYEDAN IA .75 INCH HAIL
06/12/01 OSCEOLA REPORTED BY PUBLIC.
0433 PM RUSHMORE MN 1 INCH HAIL
06/12/01 NOBLES REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0505 PM 1 N LUVERNE MN 1 INCH HAIL
06/12/01 ROCK REPORTED BY LAW
ENFORCEMENT OFFICIAL.The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Omaha, NE (KOAX), 00:00Z
2.2 hours before the tornado, 233 km from the path. June 13, 2001.
- Mixed-layer CAPE
- 3450 J/kg
- Mixed-layer CIN
- -25 J/kg
- Surface CAPE
- 4305 J/kg
- Mixed-layer LCL
- 1438 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 98 m²/s²
- 0-3 km storm-relative helicity
- 254 m²/s²
- Significant tornado parameter
- 2.8
- Supercell composite
- 20.6
- 0-3 km lapse rate
- 6.1 K/km
Omaha, NE (KOAX), 12:00Z
9.8 hours after it, 233 km from the path. June 13, 2001.
- Mixed-layer CAPE
- 1987 J/kg
- Mixed-layer CIN
- -329 J/kg
- Surface CAPE
- 1787 J/kg
- Mixed-layer LCL
- 1085 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 258 m²/s²
- 0-3 km storm-relative helicity
- 317 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.6 K/km
The surface observations
Sheldon (SHL), 25 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:25 UTC | 75.2 | 66.2 | 80° 14 kt | 1002 | ||
| 00:45 UTC | 71.6 | 68 | 60° 17 kt | 24 | 1001.4 | |
| 01:05 UTC | 71.6 | 66.2 | 30° 33 kt | 54 | 1002 | |
| 01:25 UTC | 66.2 | 66.2 | 60° 15 kt | 25 | 1003 | |
| 01:45 UTC | 68 | 66.2 | 80° 18 kt | 24 | 1002 | |
| 02:05 UTC | 71.6 | 68 | 120° 18 kt | 22 | 1001 | |
| 02:25 UTC | 73.4 | 68 | 100° 18 kt | 25 | 1001 | |
| 02:45 UTC | 71.6 | 66.2 | 360° 26 kt | 30 | 1001.4 | |
| 03:05 UTC | 73.4 | 66.2 | 290° 10 kt | 21 | 1002.4 | |
| 03:25 UTC | 68 | 66.2 | 50° 23 kt | 32 | 1003.7 | |
| 03:45 UTC | 66.2 | 64.4 | 60° 10 kt | 22 | 1002.7 | |
| 04:05 UTC | 68 | 66.2 | 80° 14 kt | 1002 |
From the Iowa Environmental Mesonet's archive of airport observations.
This ground now
The live radar over the trackEvery 2001 tornado in IowaEvery tornado in Iowa since 1950Warnings in force in Iowa nowThe forecast where you are
The other tornadoes of June 12, 2001
35 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| June 12 | 11:25 AM CDT | F0 | Poweshiek, IA | 0.2 | 25 | |||
| June 12 | 1:27 PM MDT | F0 | Campbell, WY | 2.0 | 25 | |||
| June 12 | 3:30 PM EDT | F0 | Richmond, GA | 0.2 | 50 | |||
| June 12 | 1:30 PM MDT | F0 | Campbell, WY | 9.0 | 25 | |||
| June 12 | 1:50 PM MDT | F1 | Campbell, WY | 27.0 | 25 | |||
| June 12 | 2:35 PM MDT | F1 | Weston, WY | 20.0 | 30 | |||
| June 12 | 3:05 PM MDT | F0 | Niobrara, WY | 0.2 | 30 | |||
| June 12 | 5:35 PM EDT | F0 | Hampton, SC | 1.0 | 30 | |||
| June 12 | 5:40 PM EDT | F0 | Colleton, SC | 2.0 | 40 | |||
| June 12 | 6:30 PM EDT | F1 | Hampton, SC | 6.0 | 75 | |||
| June 12 | 4:50 PM MDT | F0 | Fall River, SD | 2.0 | 100 | |||
| June 12 | 5:05 PM MDT | F0 | Fall River, SD | 5.0 | 100 | |||
| June 12 | 7:33 PM EDT | F0 | Bamberg, SC | 0.1 | 30 | |||
| June 12 | 6:45 PM CDT | F0 | Sioux, IA | 0.1 | 50 | |||
| June 12 | 6:05 PM MDT | F0 | Fall River, SD | 5.0 | 100 | |||
| June 12 | 8:10 PM EDT | F0 | Beaufort, SC | 1.0 | 40 | |||
| June 12 | 7:12 PM CDT | F0 | Minnehaha, SD | 0.1 | 50 | |||
| June 12 | 6:13 PM MDT | F0 | Dawes, NE | 0.2 | 25 | |||
| June 12 | 8:25 PM EDT | F0 | Beaufort, SC | 1.0 | 40 | |||
| June 12 | 7:41 PM CDT | F0 | Minnehaha, SD | 0.1 | 50 | |||
| June 12 | 8:55 PM EDT | F0 | Beaufort, SC | 0.5 | 30 | |||
| June 12 | 8:10 PM CDT | F0 | , SD | 1.0 | 25 | |||
| June 12 | 9:15 PM EDT | F0 | Beaufort, SC | 1.0 | 30 | |||
| June 12 | 8:27 PM CDT | F0 | Hutchinson, SD | 1.0 | 100 | |||
| June 12 | 9:02 PM CDT | F0 | McCook, SD | 0.1 | 50 | |||
| June 12 | 9:26 PM CDT | F0 | Dickinson, IA | 0.1 | 50 | |||
| June 12 | 9:34 PM CDT | F0 | McCook, SD | 0.1 | 50 | |||
| June 12 | 9:42 PM CDT | F0 | Nolan, TX | 0.1 | 20 | |||
| June 12 | 9:45 PM CDT | F0 | Osceola, IA | 0.1 | 50 | |||
| June 12 | 8:46 PM MDT | F0 | Sheridan, NE | 2.0 | 440 | $10,000 | ||
| June 12 | 9:46 PM CDT | F0 | Dickinson, IA | 0.5 | 50 | |||
| June 12 | 9:53 PM CDT | F0 | Nolan, TX | 0.1 | 20 | |||
| June 12 | 10:05 PM CDT | F0 | Nobles, MN | 0.1 | 50 | |||
| June 12 | 11:05 PM EDT | F0 | Charleston, SC | 1.0 | 30 | |||
| June 12 | 10:19 PM CDT | F0 | Minnehaha, SD | 0.1 | 50 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.